Alert archive / Minnesota / Tornado Warnings in 2003

Tornado Warning 20, NWS Duluth, MN

August 20, 2003Saint Louis County, Minnesota

NWS Duluth, MN issued this tornado warning at Aug 20, 2003, 7:06 PM CDT for Saint Louis County, Minnesota. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2003, 7:06 PM CDT (00:06 UTC)
Expired
Aug 20, 2003, 8:00 PM CDT
In force
54 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

County Saint Louis County, MN

The radar

The Duluth radar (KDLH), 25 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 0.1 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2003-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 219 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2003-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
219 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
1127 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KDLH 210006
TORDLH
MNC137-210100-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DULUTH MN
705 PM CDT WED AUG 20 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHWEST ST. LOUIS COUNTY IN NORTHEAST MINNESOTA
  SOUTHEAST ST. LOUIS COUNTY IN NORTHEAST MINNESOTA

* UNTIL 800 PM CDT

* AT 705 PM CDT...RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING
  A TORNADO OVER TAFT...OR ABOUT 19 MILES NORTHWEST OF DULUTH...
  MOVING NORTHEAST AT 25 MPH.

* THIS THUNDERSTORM WILL BE NEAR...
  FREDENBERG AROUND 710 PM CDT...
  ISLAND LAKE AROUND 715 PM CDT...

IF YOU ARE IN THE PATH OF THIS TORNADO...GO TO A BASEMENT OR A SMALL
INTERIOR ROOM ON THE LOWEST FLOOR IF YOU ARE IN A MOBILE HOME...
CAMPER OR ARE CAUGHT OUTDOORS SEEK STURDY SHELTER. AS A LAST
RESORT...LIE FLAT IN A DITCH AND COVER YOUR HEAD

DULUTH IS NOT INCLUDED IN THE WARNING. 

LAT...LON 4699 9267 4684 9249 4704 9202 4721 9217

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Aug 20, 2:19 PM CDT, 4 hours 47 minutes earlier.

Area forecast discussion, Aug 20, 2:19 PM CDT, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
219 PM CDT WED AUG 20 2003

FORECAST FOCUS TONIGHT WILL BE ONSET OF THUNDERSTORMS...AND SEVERITY.

MODELS IN DECENT AGREEMENT AND I USED A BLEND OF THE ETA AND AVN FOR
THIS FORECAST IN THE SHORT TERM.

CURRENTLY...LITTLE GOING ON AS FAR AS THUNDERSTORMS GO. VORT MAX
ACCORDING TO RUC AND VERIFIED BY WATER VAPOR IS IN WEST CENTRAL
MINNESOTA. FLAT CU OR SOME WAVE CLOUDS IN PARTS OF CENTRAL AND
SOUTHERN MINNESOTA SEEN ON AREA RADARS AND VISIBLE IMAGERY...
VERIFIES A LID IS IN PLACE. 18Z MPX SOUNDING ALSO SHOWS THIS.
INTERNATIONAL FALLS SOUNDING SUGGESTS UPPER 80S WILL BREAK ANY CAP
AND LAPS SOUNDINGS SUPPORTING THIS. VWP FROM KDLH AND KMPX SHOW LOW
LEVEL FLOW 3-5K OF 30-35 KTS AND 40KT AROUND 10K. ALSO...RUC
INDICATES 850MB THETA-E RIDGE UP ALONG MN/WI BORDER THIS AFTERNOON...
SHIFTING INTO WISCONSIN DURING THE EVENING.

SOME SUNSHINE HAS DEVELOPED IN SOUTHERN HALF OF CWA...AND EXPECT
TEMPERATURES IN THE MID TO UPPER 80S. THUNDERSTORMS SHOULD BEGIN
SOON...AS CONTINUED HEATING AND VORT MAX WILL COMBINE WITH
PRECIPITABLE WATER VALUES OVER 1.5 INCHES. BEST CHANCE FOR SEVERE
IS IN THE EASTERN HALF OF OUR CWA...WHERE THETA-E RIDGE AND LIFT
FROM VORT MAX OCCUR. ALSO...BETTER SHEAR IS IN THIS AREA.

FURTHER WEST...VORT MOVES EAST BUT TROUGH IN THE CENTRAL DAKOTAS
MOVING QUICKLY EAST WITH STORMS FIRING ON IT. ANOTHER VORT MAX IN
NORTHEAST MT WILL CRUISE EAST.

WILL HAVE BEST CHANCE FOR THUNDERSTORMS IN EASTERN CWA...BUT KEEP
MENTION OF THUNDERSTORMS ALL NIGHT ACROSS CWA.

FRONT MOVES THROUGH LATE TONIGHT AND THURSDAY WITH DRIER AIR AND
GUSTY WINDS EXPECTED. WINDS GUSTING TO 30 TO 35 KT IN EASTERN MN
AND WESTERN ND.

USED A BLEND OF GFS AND ETA MOS FOR TEMPERATURES.

.DLH...NONE.

MELDE
Hazardous weather outlook, Aug 20, 7:30 AM CDT, 11 hours 36 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-211230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
730 AM CDT WED AUG 20 2003

...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
ACROSS ALL OF NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN.
THIS INCLUDES THE AREA FROM INTERNATIONAL FALLS TO WALKER...AND
EASTWARD TO ELY...DULUTH...PINE CITY AND GRAND MARAIS IN MINNESOTA...
AS WELL AS HAYWARD...ASHLAND...HURLEY...AND PARK FALLS IN WISCONSIN.
DAMAGING WIND AND LARGE HAIL ARE THE MAIN THREATS...ALTHOUGH AN
ISOLATED TORNADO IS ALSO POSSIBLE. THERE IS A POTENTIAL OF
FLOODING...MAINLY OVER NORTHWEST WISCONSIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
SCATTERED THUNDERSTORM ARE FORECAST FOR NEXT MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

KFM

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 7:45 PM CDTSevere Thunderstorm WarningDLHSaint Louis60 min
Aug 20, 7:52 PM CDTSevere Thunderstorm WarningDLHAitkin, Carlton, Saint Louis53 min
Aug 20, 7:56 PM CDTTornado WarningDLHLake, Saint Louis64 min
Aug 20, 8:04 PM CDTSpecial Marine WarningDLH86 min
Aug 20, 8:11 PM CDTSpecial Marine WarningDLH79 min
Aug 20, 8:20 PM CDTSevere Thunderstorm WarningDLHSaint Louis55 min
Aug 20, 8:54 PM CDTSpecial Marine WarningDLH2 hr
Aug 20, 9:02 PM CDTSpecial Marine WarningDLH118 min
Aug 20, 9:02 PM CDTSpecial Marine WarningDLH118 min
Aug 20, 9:17 PM CDTSevere Thunderstorm WarningDLHLake28 min
Aug 20, 9:39 PM CDTSevere Thunderstorm WarningDLHCook66 min

Nearby

Tornado Warnings in Minnesota, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.